New York, 2007

Hail and Damaging Winds in New York, July 10, 2007

July 10, 2007 · NWS BGM · 8 events in 3 counties and zones

A hot and humid airmass remained in place across Central New York. Scattered afternoon and evening thunderstorms developed, and a few of these became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A hot and humid airmass remained in place across Central New York. Scattered afternoon and evening thunderstorms developed, and a few of these became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 10, 10:30 AM EST, 28 minutes earlier.

Area forecast discussion, Jul 10, 10:30 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT TUE JUL 10 2007

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
WESTERN MOHAWK VALLEY AND TUG HILL PLATEAU THIS AFTERNOON AS A
WARM FRONT REMAINS ACROSS UPSTATE NEW YORK. ISOLATED THUNDERSTORMS
ARE POSSIBLE FURTHER SOUTH OVER THE SUSQUEHANNA REGION. HOT AND
HUMID AIR WILL REMAIN LOCKED IN THIS AFTERNOON...WITH HEAT INDICES
TOPPING OUT IN THE UPPER 90S ONCE AGAIN.

RELIEF WILL BE ON THE WAY WEDNESDAY WITH A COLD FRONT EXPECTED TO
CROSS THE REGION LATE WEDNESDAY OR WEDNESDAY NIGHT. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT. ALTHOUGH IT
WILL STILL BE MUGGY WEDNESDAY...IT WILL NOT BE AS HOT...WITH HIGHS
MAINLY IN THE 80S.

ONCE THE FRONT GOES BY...IT WILL BECOME COOLER AND LESS HUMID ON
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC WARM FRONT PARKED JUST TO THE NORTH OF FA THIS MORNING WITH
DWPTS POOLING IN THE LOWER 70S JUST TO THE SOUTH. THIS CUD PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON ALONG WITH ANY
LAKE BOUNDARIES EXPECTED TO DEVELOP LATER ON. ANALYSIS OF WATER
VAPOR IMAGERY SUGGESTS A POSSIBLE WK WAVE OVER OHIO WHICH CUD BE A
TRIGGER FOR CONVECTION. HOWEVER...BUFKIT PROFILES INDICATE TEMPS
ALOFT WARM THROUGHOUT THE DAY AND MAY SUFFICIENTLY CAP OFF
DEVELOPMENT. CAPES PROGGED TO BE ARND 2000 J/KG BUT SHEAR WILL BE
WEAKER THAN PREVIOUS DAYS WITH NO SUFFICIENT FOCUS OVER SRN TIER.
BEST CHC FOR PCPN WILL BE NERN ZONES ACROSS MOHAWK VALLEY/TUG
HILL. HAVE BUMPED POPS SLIGHTLY IN THIS AREA WITH ISOLD DOWN TO
NY/PA BORDER. STORMS THAT CAN GET GOING HAVE POTENTIAL FOR
PRODUCING SVR WINDS/HAIL AND HEAVY DOWNPOURS.

TEMPS CLIMB AGAIN INTO THE 90S AS HRLY OBS SHOW LOCATIONS ALREADY
INTO THE M-U 80S. DWPTS SHUD MIX OUT A TAD THIS AFTERNOON BUT WILL
STILL RMN IN THE U60S. THIS WUD GIVE HEAT INDICES TOPPING OUT IN
THE U90S AND CLOSE TO 100 DEGREES. WILL NOT ISSUE HEAT ADVISORY AS
THIS WUD ONLY BE FOR AN HOUR OR SO...IF WE EVEN GET THERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
MODEL GUIDANCE INDICATES THAT MOISTURE WILL BEGIN TO DEEPEN OVER
THE FORECAST AREA LATE TONIGHT...AS THE MAIN COLD FRONT SLOWLY
NEARS FROM THE NORTHWEST. AS A RESULT...SOME INSTABILITY LINGERS
EVEN DURING THE OVERNIGHT PERIOD...AND WEVE INCLUDED THE CHANCE
FOR A SHOWER OR THUNDERSTORM AFTER MIDNIGHT.

WEDNESDAY...THE FRONT IS EXPECTED TO COME THROUGH DURING THE
EVENING TIME FRAME. OVERALL...THERE SHOULD BE MORE CLOUD COVER
TOMORROW...BUT ENOUGH BREAKS OF SUN TO PRODUCE 1000-2000 J/KG OF
CAPE DURING PEAK HEATING. WITH LARGE-SCALE UPWARD MOTION
INCREASING BY AFTERNOON...WIDESPREAD CONVECTIVE ACTIVITY SHOULD
DEVELOP/MOVE INTO THE AREA AHEAD OF THE FRONT. DEEP-LAYERED SHEAR
IS PROGGED TO INCREASE A BIT AGAIN BY LATER WEDNESDAY...SO
ORGANIZED AND POSSIBLY SEVERE CONVECTION IS NOT OUT OF THE
QUESTION. VERY JUICY AIR MASS AND NEARLY UNIDIRECTIONAL WIND
PROFILES COULD BRING LOCALLY HEAVY RAINFALL FROM TRAINING CELLS.

THE FRONT SLOWLY WORKS ITS WAY TOWARDS THE EAST COAST BY EARLY
THURSDAY. SOME SHOWERS COULD LINGER EARLY IN THE DAY OVER PARTS
OF NORTHEAST PA AND THE WESTERN CATSKILLS...BUT OTHERWISE
IMPROVEMENT IS EXPECTED...WITH A REFRESHINGLY COOLER AND DRIER AIR
MASS ENTERING THE PICTURE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
COLD FRONT PUSHES THROUGH THE AREA WED NIGHT INTO THURSDAY.
THU NIGHT SHOULD BE DRY BEHIND THE FRONT. HOWEVER CANNOT RULE OUT
CLOUDS AND A RW- ...20 POP...ON FRI WITH CYCLONIC FLOW ALFT AND UPSLOPE
INTO THE THE SOUTHERN TIER. WEAK FRONT MOVES DOWN LATE SAT GIVING
US ANOTHER CHANCE OF SOME SHOWERS AND TSTMS. OTHERWISE...UPPER
TROF PREVAILS THRU THE PERIOD WITH STRONG RIDGE CONTINUING OUT
WEST. TEMPS GENERALLY AT OR BELOW SEASONAL NORMS.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AREAS OF FOG EARLY THIS MORNING SHOULD BURN OFF BY 14Z. ELM AT
LIFR CONDITIONS WHILE THE OTHER TAF SITES ARE EXPERIENCING MVFR.
AFTER FOG AND LOW CLDS DISSIPATE...EXPECT VFR CONDITIONS TODAY
WITH SCT CU. SOME ISOLATED CONVECTION EXPECTED BUT NOT IN TAFS
ATTM.

SCATTERED THUNDERSTORMS POSSIBLE EACH AFTERNOON THROUGH THURSDAY.
BRIEF MVFR-IFR RESTRICTIONS POSSIBLE WITH ANY STORM. EARLY MORNING
FOG/HAZE ALSO POSSIBLE... ESPECIALLY AT KELM. OTHERWISE...LOOK FOR
VFR SCT CU AND SCT-BKN CI. BEST CHC OF WIDESPREAD THUNDER WILL BE
ON WEDNESDAY AFTERNOON AHEAD OF A COLD FRONT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PB
NEAR TERM...PB
SHORT TERM...MLJ
LONG TERM...JML
AVIATION...JML
Hazardous weather outlook, Jul 10, 2:19 AM EST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
319 AM EDT TUE JUL 10 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-110730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
319 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER HOT HUMID DAY IS IN STORE...WITH AFTERNOON HIGHS REACHING
THE LOW TO MID 90S. THE COMBINATION OF HEAT AND HUMIDITY WILL BRING
HEAT INDICES INTO THE UPPER 90S...ESPECIALLY IN HIGHLY
URBANIZED AREAS.

THUNDERSTORMS ARE EXPECTED TO BE FAIRLY ISOLATED IN NATURE THIS
AFTERNOON AND EVENING. HOWEVER...ANY STORM THAT FORMS WOULD HAVE
THE POTENTIAL TO BECOME SEVERE...WITH STRONG WINDS...HAIL...AND
LOCALLY TORRENTIAL RAINFALL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION LATE WEDNESDAY
AND WEDNESDAY NIGHT...WITH WIDESPREAD THUNDERSTORMS ALONG AND
AHEAD OF THIS SYSTEM. SOME OF THESE STORMS MAY BECOME SEVERE...WITH
STRONG WINDS...HAIL...AND LOCALLY HEAVY RAINFALL AGAIN THE PRIMARY
STORM THREATS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT MAY BE
REQUIRED ON WEDNESDAY.

MJ

The radar

The Binghamton radar (KBGM), 56 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
July 10, 10:58 AM EST
Where
Schuyler County, 2.92 mi SE of Cayuta
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
42.250, -76.660

A tree was blown down in Arnot Forest.

Thunderstorm Wind, Sullivan

When
July 10, 12:15 PM EST
Where
Sullivan County, 2.49 mi WNW of Barryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
41.494, -74.974

Several trees were blown down.

Thunderstorm Wind, Oneida

When
July 10, 12:30 PM EST
Where
Oneida County, Floyd
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.220, -75.350

Trees and wires were blown down.

Hail, Sullivan

When
July 10, 12:42 PM EST
Where
Sullivan County, 0.52 mi E of Yulan
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -74.920

Thunderstorm Wind, Oneida

When
July 10, 12:42 PM EST
Where
Oneida County, 0.86 mi SE of Holland Patent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.241, -75.258

Trees and wires were blown down.

Hail, Oneida

When
July 10, 12:52 PM EST
Where
Oneida County, 0.86 mi SE of Holland Patent
Measured
0.75 in hail
Reported by
Public
Coordinates
43.240, -75.260

Hail, Oneida

When
July 10, 12:59 PM EST
Where
Oneida County, 0.86 mi SE of Holland Patent
Measured
0.88 in hail
Reported by
Post Office
Coordinates
43.240, -75.260

Thunderstorm Wind, Oneida

When
July 10, 1:25 PM EST
Where
Oneida County, Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.280, -75.580

Trees and wires were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46520, 46521, 46522, 46516, 46524, 46517, 46518, 46525.